Georgia, 2022

Damaging Wind in Georgia, June 14, 2022

June 14, 2022 · NWS JAX · 1 event in 1 county or zone

WNW steering flow was in place with a very hot airmass across the local area with high pressure W of the region. Remnant MCS convection rotated around the periphery of the ridge to the west and enhanced convection in the evening across SE GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

WNW steering flow was in place with a very hot airmass across the local area with high pressure W of the region. Remnant MCS convection rotated around the periphery of the ridge to the west and enhanced convection in the evening across SE GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 14, 2:31 PM EST, 1 minute earlier.

Area forecast discussion, Jun 14, 2:31 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
331 PM EDT Tue Jun 14 2022

...HOT AND HUMID WITH HEAT ADVISORY CONDITIONS TODAY AND
WEDNESDAY...

...SEVERE THUNDERSTORMS MOVING SOUTH THROUGH SOUTHEAST GEORGIA
THIS AFTERNOON...

.NEAR TERM [Through Tonight]...

Showers and thunderstorms will continue developing this afternoon,
with scattered convection forming along the sea breeze boundaries
and more widespread thunderstorms building in over southeast
Georgia from out of the north and moving towards the south and
southwest. Marginal chances for severe thunderstorms have been
set today along with a Severe Thunderstorm Watch through this
evening for southeast Georgia due to the remnants of the MCS
crossing the Appalachians last night and influencing the
development of strong to severe storms within an already moist and
unstable air mass, with the primary threat from these storms
being strong down bursts producing damaging winds reaching speeds
of 60 mph or greater. Heat Advisory conditions remain in place
through this evening for counties along and north of the I-10
corridor with temperatures rising into the mid to upper 90s and
heat index values ranging between 102 to 111 degrees, with higher
apparent temperatures occurring further to the north. Overnight
low temperatures will drop down into the lower to mid 70s for
inland areas and in the mid to upper 70s along the coast and for
areas adjacent to the St Johns River.

.SHORT TERM [Wednesday Through Thursday Night]...

Prevailing flow will settle into a northeasterly-easterly flow by
Wednesday morning as high pressure affecting flow shifts further
off to the west. Warm and moist conditions will continue through
midweek with increasing PWAT values ranging between 2 and 2.5
inches moving into the region on Wednesday. Potential for strong
to severe storms over inland southeast Georgia are possible on
Wednesday, with a Marginal Risk for severe storms set by the SPC.
Potential for reduced convection on Thursday as drier air from out
of the east brings PWAT levels down to below 1.5 inches for large
portions of the forecast area. Daily high temperatures for this
period will be in the mid to upper 90s for inland areas and in the
lower 90s for areas along the shoreline. Apparent "feels like"
temperatures reaching upwards of 110 degrees and higher for
Wednesday and Thursday, with conditions on Wednesday potentially
reaching levels close to Excessive Heat Warning Criteria.

.LONG TERM [Friday Through Tuesday]...

A backdoor cold front will build in over the forecast area by the
end of the weekend as upper level ridging moves off to the west,
bringing reduced chances for convection over the region as drier
air settles in over southeast Georgia and northeast Florida.
Scattered showers and storms forming ahead of the frontal passage
are anticipated on Saturday. Very high temperatures expected for
the start of the weekend with daily high temps reaching up values
close to daily record highs in the upper 90s and potentially
reaching 100 degrees. Apparent temperatures during this period are
very likely to reach up into Heat Advisory levels. Overnight low
temperatures will be slightly above the seasonal average.

&&

.AVIATION...
[Through 18Z Wednesday]

West-southwesterly winds prevail this morning with coastal sites
shifting to south-southeasterly as the sea breeze pushes inland
in the afternoon. There's enough heating today to trigger at least
some VCTS along the sea breeze at the Atlc Coast. Sea breeze
should push inland past SSI/SGJ and have kept VCTS there while all
inland TAF sites of CRG/JAX/GNV/VQQ have TEMPO groups in the
18-23Z time frame. Then, expect just lingering convective debris
clouds and VFR conds from 00-06Z.

&&

.MARINE...

High pressure over the western Atlantic extends into the
southeastern US creating prevailing southwest winds, with active
sea breezes over the near shore waters through midweek. A frontal
boundary will drop south into the southeast states this weekend,
likely pushing through the Georgia waters on Saturday night and
then possibly stalling over the northeast Florida waters by
Sunday. Onshore winds may gradually strengthen late in the
upcoming weekend as high pressure builds over the southeast states
in the wake of this front.

Rip Currents: Low to Moderate Risk for beaches continues through
into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  99  74  96  73 /  30  40  20  20  10
SSI  79  94  80  90  78 /  10  20  10  10   0
JAX  76  97  78  92  76 /  10  30  20  10   0
SGJ  76  94  78  90  76 /  10  20  10  10   0
GNV  72  97  73  96  72 /  30  40  40  30   0
OCF  74  96  75  95  74 /  30  40  30  40   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for Baker-Coastal
     Duval-Coastal Nassau-Hamilton-Inland Nassau-Northern
     Columbia-South Central Duval-Southern Columbia-Suwannee-
     Trout River-Western Duval.

GA...Heat Advisory until 7 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-
     Echols-Inland Camden-Inland Glynn-Jeff Davis-Northeastern
     Charlton-Northern Ware-Pierce-Southern Ware-Wayne-Western
     Charlton.

AM...None.
&&

In the hours before

Special weather statement, Jun 14, 1:18 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
218 PM EDT Tue Jun 14 2022

GAZ133-135-141915-
Appling GA-Jeff Davis GA-
218 PM EDT Tue Jun 14 2022

...Strong thunderstorms will impact portions of northeastern Jeff
Davis and northern Appling Counties through 315 PM EDT...

At 218 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McRae to near Surrency. Movement was south
at 10 mph.

HAZARD...Wind gusts up to 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Baxley, Hazlehurst, Graham, Surrency, Plant Hatch and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.

&&

LAT...LON 3195 8239 3196 8238 3194 8238 3193 8232
      3194 8231 3195 8231 3193 8230 3194 8227
      3182 8213 3167 8214 3189 8272 3191 8268
      3192 8268 3193 8259 3196 8256 3195 8249
      3195 8248 3196 8249 3196 8250 3197 8248
TIME...MOT...LOC 1818Z 013DEG 7KT 3199 8293 3178 8217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Local storm report, Jun 14, 1:30 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     3 SSW ODUM              31.63N 82.05W
06/14/2022  M35 MPH          WAYNE              GA   MESONET

            MESONET STATION UGA36 ODUM.

&&

SCC
Special weather statement, Jun 14, 1:34 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
234 PM EDT Tue Jun 14 2022

GAZ132-141930-
Coffee GA-
234 PM EDT Tue Jun 14 2022

...Strong thunderstorms will impact portions of southern Coffee
County through 330 PM EDT...

At 234 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ambrose to 8 miles southwest of Nicholls.
Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Douglas and Ambrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.

&&

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3163 8303 3146 8263 3137 8263
      3136 8271 3139 8283 3140 8285 3140 8293
      3141 8296 3142 8296 3142 8303 3144 8314
      3146 8315
TIME...MOT...LOC 1834Z 017DEG 10KT 3158 8309 3143 8272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, Jun 14, 1:37 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
237 PM EDT Tue Jun 14 2022

GAZ136-152-153-141915-
Inland Glynn GA-Brantley GA-Wayne GA-
237 PM EDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of northwestern Glynn,
northeastern Brantley and southeastern Wayne Counties through 315 PM
EDT...

At 237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thalmann, or 14 miles south of Gardi, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Everett, Waynesville, Thalmann and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.

&&

LAT...LON 3156 8170 3154 8168 3155 8167 3153 8167
      3153 8165 3151 8166 3149 8164 3148 8162
      3147 8161 3145 8163 3144 8161 3141 8159
      3119 8169 3125 8191 3158 8170
TIME...MOT...LOC 1837Z 019DEG 13KT 3133 8176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, Jun 14, 2:05 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
305 PM EDT Tue Jun 14 2022

GAZ153-154-141945-
Inland Glynn GA-Coastal Glynn GA-
305 PM EDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of central Glynn County
through 345 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darien, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Dock Junction, Country Club Estates and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.

&&

LAT...LON 3115 8141 3122 8166 3138 8155 3138 8154
      3136 8152 3135 8150 3133 8147 3134 8147
      3133 8145 3133 8144 3131 8144 3131 8142
      3129 8141 3128 8139 3129 8139 3129 8138
TIME...MOT...LOC 1904Z 018DEG 5KT 3132 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, Jun 14, 2:18 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
318 PM EDT Tue Jun 14 2022

GAZ149-250-142000-
Atkinson GA-Northern Ware GA-
318 PM EDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of southeastern
Atkinson and northwestern Ware Counties through 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson. This storm was moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Pearson, Millwood and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Georgia.

&&

LAT...LON 3136 8283 3129 8263 3120 8267 3126 8288
TIME...MOT...LOC 1918Z 013DEG 4KT 3129 8274

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF

The radar

The Jacksonville radar (KJAX), 81 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glynn

When
June 14, 2:32 PM EST
Where
Glynn County, 1.6 mi E of Brunswick
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.183, -81.473

A tree was reported down on powerlines on 4th street in Brunswick. The ASOS KSSI in St. Simons Island recorded a gust of 40 mph at 2:50 PM EST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031773.